Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 571, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Nov 18, 2003, 12:24 PM CST for Newton County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 18, 2003, 12:24 PM CST (18:24 UTC)
- Expired
- Nov 18, 2003, 1:00 PM CST
- In force
- 36 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Newton County, MO
The radar
The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 181824
SVRSGF
MOC145-181900-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1224 PM CST TUE NOV 18 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWTON COUNTY IN MISSOURI
* UNTIL 100 PM CST.
* AT 1219 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR GRANBY...OR 6 MILES NORTHEAST OF NEOSHO...
AND MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
NEWTON COUNTY.
THE TOWNS OF RITCHEY AND WENTWORTH ARE ALSO IN THE PATH OF THIS
STORM.
THIS STORM HAS A HISTORY OF PRODUCING NICKEL SIZE HAIL IN SEVERAL
LOCATIONS ACROSS NORTHERN AND CENTRAL NEWTON COUNTY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
LAT...LON 3699 9435 3689 9431 3692 9407 3705 9408
3705 9415
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 5:49 AM CST, 6 hours 35 minutes earlier.
Area forecast discussion, Nov 18, 5:49 AM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 549 AM CST TUE NOV 18 2003 ...QUICK UPDATE FOR AVIATION SECTION... .DISCUSSION... MAIN CONCERN IS ONGOING FLOODING AND POTENTIAL THUNDERSTORM REDEVELOPMENT TODAY. IN THE VERY NEAR TERM...THE BACK EDGE OF MAIN PRECIPITATION SHIELD ASSOCIATED WITH 50-60KT 850MB JET IS OVER CENTRAL AND SOUTH CENTRAL MO. CALLS TO LAW ENFORCEMENT INDICATE NUMEROUS ROADS/LOW WATER CROSSINGS FLOODED IN THE WEST PLAINS AREA. A VOLUNTEER WEATHER OBSERVER NEAR WINONA IN SHANNON COUNTY JUST CALLED IN WITH 3.70 INCHES OF RAIN SO FAR (ABOUT 2 AM) WITH THIS EVENT. IT WILL BE A LAST SECOND CALL AS TO WHAT TO DO WITH ONGOING FLOOD WATCHES...AND IT WILL DEPEND ON HOW FAR EAST THE PRECIPITATION SHIELD HAS PROGRESSED. NEXT CONCERN IS CONVECTIVE REDEVELOPMENT FOR TODAY. COLD FRONT NOW OVER EASTERN KS AND CENTRAL OK WILL GRADUALLY PUSH EAST TODAY. MIDLEVEL TROUGH OVER THE PLAINS WILL CONTINUE TO DIG ESE WITH PROGS CLOSING OFF A 500MB LOW AND MOVING IT EAST THROUGH AR LATE TODAY/EARLY TONIGHT. MIDLEVEL TEMPERATURES COOL TO -18 TO -19 DEG C BY LATE AFTERNOON AND EARLY EVENING. WITH ANY SFC HEATING AT ALL...AND MOISTURE STILL IN PLACE AHEAD OF THE SURFACE TROUGH...WILL LIKELY SEE CONVECTIVE REDEVELOPMENT. BEST SYNOPTIC SCALE FORCING AND PROBABLY THE HEAVIEST QPF WILL BE ALONG THE ARKANSAS LINE. DEPENDING ON THE AMOUNT OF INSTABILITY...WOULD NOT BE AT ALL SURPRISED TO SEE SOME MARGINALLY SEVERE HAIL FROM THE STRONGER STORMS WITH LOWERING WBZ HEIGHTS. PRECIPITATION CHANCES WILL TAPER OFF RAPIDLY FROM WEST TO EAST LATE TODAY AND EARLY TONIGHT. THE REST OF THE FORECAST IS FAIRLY STRAIGHTFORWARD. LARGE 500MB RIDGE BUILDS INTO THE AREA WED AND THU. TEMPERATURES WILL BE UNSEASONABLY WARM TO END THE WEEK. THE LATEST ECMWF AND THE 00Z GFS MOVE A NASTY LOOKING SYSTEM ONSHORE IN THE PACIFIC NORTHWEST THU AND INTO THE CENTRAL PLAINS LATE FRI NIGHT. INITIALLY THE GULF WILL BE BLOCKED...BUT AS SYSTEM MOVES EAST LATE SAT...RAPID MOISTURE RETURN INTO THE AREA COUPLED WITH A GREAT SYNOPTIC SCALE SETUP COULD GIVE US A QUICK SHOT OF SEVERE WEATHER FOLLOWED BY WINTERLIKE TEMPERATURES LATE SAT AND SUN. A LOT CAN CHANGE...AND ORDINARILY WOULDNT FOCUS TOO MUCH ON SOMETHING THIS FAR OUT...BUT THE MEDIUM RANGE MODELS HAVE BEEN CONSISTENT WITH THIS STRONG SYSTEM. && .AVIATION... LOW PRESSURE OVER SOUTHEAST KANSAS CONTINUES TO MOVE TOWARD THE AREA. LOW STATUS HAS SNUCK INTO SGF WITH OCCASION LIFR CIGS. IN THEORY THOSE SHOULD BEGIN TO LIFT A BIT AFTER SUNRISE WITH JUST LOW MVFR THROUGH LATE MORNING. CIGS TO THE WEST OF JLN ACROSS SE KS HAVE TANKED TO LIFR AS LIGHT WINDS NEAR THE LOW PRESSURE CENTER AND ABUNDANT MOISTURE SEEM TO BE DOING THEIR MAGIC. SOME OF THE LOW CIGS WILL PROBABLY MOVE EASTWARD INTO THE JLN AREA THIS MORNING BUT WITH A LITTLE HELP FROM INSOLATION ONLY INTRODUCED A TEMPO FOR IFR CIGS THIS MORNING. INSTABILITY BUILDS THIS AFTERNOON AS COLD AIR ALOFT MOVES INTO THE AREA. SCATTERED SHOWERS AND SOME THUNDERSTORMS WILL LIKELY DEVELOP...BUT TIMING THEM AT ANY ONE GIVEN SPOT IS IMPOSSIBLE. SINCE PRECIP SHOULD BE SHORT LIVED ONLY INCLUDED 3 HOURS TEMPOS (WHICH ARE PROBABLY STILL TOO LONG) AND TOOK MY BEST SHOT AT PICKING A TIME. DIDNT INCLUDE THUNDER AT THE TERMINALS THIS AFTERNOON SINCE COVERAGE OF TS SHOULD REMAIN LESS THAN 50%. SKIES SHOULD CLEAR TONIGHT AS NORTHWEST WINDS AND STRONG SUBSIDENCE ADVECT IN DRIER AIR. THE DRY AIR ADVECTION AND SOME GRADIENT WIND ALL NIGHT SHOULD HELP KEEP WIDESPREAD FOG FROM DEVELOPING. GIVEN THE ABUNDANT MOISTURE RIGHT NEAR THE SURFACE..IF WINDS DO GO CALM LATER TONIGHT GROUND FOG WOULD BE A GOOD BET. IZZI && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLOOD WATCH FOR ENTIRE AREA THROUGH 9 AM. KS...FLOOD WATCH FOR ENTIRE AREA THROUGH 9 AM. WFO SGF
Hazardous weather outlook, Nov 18, 10:15 AM CST, 2 hours 9 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1015 AM CST TUE NOV 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THROUGH THIS EVENING. WEATHER HAZARDS EXPECTED: HAIL TO THE SIZE QUARTERS AND DAMAGING WINDS TO 60 MPH. AREAS AFFECTED AND TIMING: STRONG STORMS DEVELOPING OVER SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA WILL STRENGTHEN AND MOVE INTO SOUTHWEST MISSOURI TOWARD NOON. THE SEVERE THREAT WILL SPREAD EASTWARD ACROSS SOUTHERN MISSOURI THIS AFTERNOON...THEN END BY EARLY EVENING. DISCUSSION: A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON. THIS FRONT...COUPLED WITH AN UPPER LEVEL STORM SYSTEM...WILL LEAD TO THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. COLD AIR IN THE MID LEVELS OF THE ATMOSPHERE ALONG WITH MODEST SURFACE HEATING AHEAD OF THE FRONT WILL CAUSE THE ATMOSPHERE TO DESTABILIZE. HAIL WILL BE THE MAIN STORM THREAT. THE STORMS WILL BE ACCOMPANIED BY HEAVY RAINFALL WHICH MAY LEAD TO ISOLATED FLOODING...ESPECIALLY OVER SOUTH CENTRAL MISSOURI WERE THREE TO FOUR INCHES OF RAIN RESULTED IN FLOODING OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION LATE SATURDAY INTO SUNDAY. STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALIZED FLOODING WILL AGAIN BE POSSIBLE AS THE STORM SYSTEM MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF RUNNELS
In the hours before
Local storm report, Nov 18, 6:28 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0628 AM CST TUE NOV 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 AM ALTON MO FLOOD
11/18/03 OREGON NUMEROUS ROADWAYS
INUNDATED WITH WATER. LAW
ENFORCEMENT IN THE
PROCESS OF CLOSING
ROADWAYS THROUGHOUT THE
COUNTY. SEVERAL VEHICLES
HAVE BEEN OVERCOME WITH
WATER. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0620 AM ALLEY SPRING MO FLOOD
11/18/03 SHANNON SERIOUS FLOODING
CONTINUES ACROSS THE
COUNTY. AS OF 620AM A
WATER RESCUE IS IN
PROGRESS WITH PERSON
TRAPPED IN A CAR THAT WAS
SWEPT OFF THE ROAD BY
FLOOD WATERS. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Nov 18, 6:34 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0634 AM CST TUE NOV 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0628 AM 1 S MOUNTAIN VIEW MO FLOOD
11/18/03 HOWELL WATER RESCUE IN PROGRESS.
CAR SWEPT OFF THE ROAD BY
FLOOD WATERS WITH PERSON
TRAPPED IN THE CAR
STILL.. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Nov 18, 7:30 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0730 AM CST TUE NOV 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 AM 4 N ARROLL MO FLOOD
11/18/03 TEXAS CAMPER TRAILER SURROUNDED
BY FLOOD WATER. RESCUERS
DISPATCHED TO THE AREA.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 1:39 AM CST | Flash Flood Warning | SGF | Douglas, Howell, Oregon, Ozark, Shannon, Texas | 6 hr |
| Nov 18, 11:33 AM CST | Severe Thunderstorm Warning | SGF | Newton | 57 min |
| Nov 18, 12:41 PM CST | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 64 min |
| Nov 18, 12:46 PM CST | Severe Thunderstorm Warning | SGF | Cedar | 44 min |
| Nov 18, 1:04 PM CST | Severe Thunderstorm Warning | SGF | Polk | 56 min |
| Nov 18, 1:17 PM CST | Tornado Warning | SGF | Lawrence | 43 min |
| Nov 18, 1:29 PM CST | Tornado Warning | SGF | Christian, Stone | 61 min |
| Nov 18, 1:40 PM CST | Severe Thunderstorm Warning | SGF | Greene | 65 min |
| Nov 18, 1:47 PM CST | Severe Thunderstorm Warning | SGF | Hickory | 58 min |
| Nov 18, 2:24 PM CST | Flash Flood Warning | SGF | Christian | 4 hr |
| Nov 18, 2:24 PM CST | Severe Thunderstorm Warning | SGF | Dallas | 66 min |
| Nov 18, 2:30 PM CST | Severe Thunderstorm Warning | SGF | Christian, Webster | 60 min |
| Nov 18, 2:54 PM CST | Severe Thunderstorm Warning | SGF | Laclede | 66 min |
| Nov 18, 3:03 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 57 min |
| Nov 18, 3:07 PM CST | Severe Thunderstorm Warning | SGF | Wright | 53 min |
| Nov 18, 3:08 PM CST | Flash Flood Warning | SGF | Dent, Douglas, Howell, Oregon, Ozark, Phelps and 3 more | 6 hr |
| Nov 18, 3:43 PM CST | Severe Thunderstorm Warning | SGF | Douglas | 62 min |
| Nov 18, 4:51 PM CST | Severe Thunderstorm Warning | SGF | Texas | 39 min |
| Nov 18, 5:14 PM CST | Flash Flood Warning | SGF | Wright | 4 hr |
| Nov 18, 5:19 PM CST | Severe Thunderstorm Warning | SGF | Shannon | 56 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.